Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 20, NWS Des Moines, IA

May 16, 2020Greene County, Guthrie County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 16, 2020, 10:35 PM CDT for Greene County, Guthrie County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2020, 10:35 PM CDT (03:35 UTC)
Expired
May 16, 2020, 11:00 PM CDT
In force
25 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Greene County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 75 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

176 
WUUS53 KDMX 170335
SVRDMX
IAC073-077-170400-
/O.NEW.KDMX.SV.W.0020.200517T0335Z-200517T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1035 PM CDT Sat May 16 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southwestern Greene County in west central Iowa...
  Northwestern Guthrie County in west central Iowa...

* Until 1100 PM CDT.

* At 1035 PM CDT, a severe thunderstorm was located 8 miles northwest
  of Guthrie Center, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bayard, Bagley, Jamaica and Springbrook State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4186 9469 4186 9463 4194 9463 4200 9459
      4185 9431 4167 9465 4170 9471
TIME...MOT...LOC 0335Z 213DEG 29KT 4174 9464 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Lee
2 follow-up statements
047 
WWUS53 KDMX 170347
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1047 PM CDT Sat May 16 2020

IAC073-077-170400-
/O.CON.KDMX.SV.W.0020.000000T0000Z-200517T0400Z/
Greene IA-Guthrie IA-
1047 PM CDT Sat May 16 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHWESTERN GREENE AND NORTH CENTRAL GUTHRIE COUNTIES...

At 1047 PM CDT, a severe thunderstorm was located near Coon Rapids,
or 10 miles north of Guthrie Center, moving northeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Bayard, Bagley, Jamaica and Springbrook State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4194 9463 4200 9459 4185 9431 4171 9458
      4177 9463
TIME...MOT...LOC 0347Z 213DEG 29KT 4182 9457 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Lee
330 
WWUS53 KDMX 170400
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1100 PM CDT Sat May 16 2020

IAC073-077-170410-
/O.EXP.KDMX.SV.W.0020.000000T0000Z-200517T0400Z/
Greene IA-Guthrie IA-
1100 PM CDT Sat May 16 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GREENE AND NORTH
CENTRAL GUTHRIE COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

LAT...LON 4194 9463 4200 9459 4185 9431 4171 9458
      4177 9463
TIME...MOT...LOC 0400Z 213DEG 29KT 4189 9451 

$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:29 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, May 16, 6:29 PM CDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
629 PM CDT Sat May 16 2020

.DISCUSSION.../Tonight through Saturday/
Issued at 248 PM CDT Sat May 16 2020

Summary...

Most impactful period within the 7 day forecast will be
today/tonight as widespread showers and storms will overspread the
state. A marginal threat for severe storms continues, but should be
a fairly narrow window this evening. Best conditions will be near
the developing surface low and extending along its attendant cold
front. Best threat area will be roughly the southwest quadrant of
the state. Areas of northwest and north-central Iowa will be at
biggest risk for heavy rainfall, with the potential for 2 to 4
inches or more. After a cooler, relatively dreary day Sunday,
temperatures warm and skies clear through the middle of the week as
highs move into the low to mid 80s. Uncertain chances for showers
and storms then return toward the end of the week and into the
weekend.

Today/Tonight...

As of early to mid-afternoon, the approaching upper level shortwave
was being viewed nicely on water vapor imagery, churning over
southwest/south-central South Dakota. Its attendant low and mid-
level reflections were continuing to broadly develop over central
Nebraska, where showers and weak convection continue to slowly
propagate eastward.

As the surface and 850mb lows continue to develop, conditions ahead
remain relatively lackluster/marginal regarding the prospects for
any widespread or higher end severe weather. Prior to wind fields
increasing with the deepening lows later this evening, initial
convection will be battling marginal conditions with nominal mid-
level lapse rates yielding 500-1000 J/kg skinny CAPE profiles and 20-
30 kts of deep shear. Hodographs do yield a nicely veering profile,
but aforementioned limitations will be working against any elevated
tornado or supercell threats. Regardless, it may be possible for
initial cells to organize and produce a non-zero tornado and hail
threat, especially close to the surface low/triple point. As
convection grows upscale through the evening/overnight and wind
fields increase, anticipate the threat to transition more towards
heavy rain and potential strong to damaging winds. Overall deep
shear orientation is likely to limit the damaging wind threat, but
not out of the question. All in all, cannot argue with the existing
SPC Day 1 Marginal Risk.

Quickly touching on the heavy rainfall threat, areas of northwest
and north-central will see conditions line up for a fairly
widespread potential for 3 to 4 inches or more of rain. The
surface low is anticipated to pivot over the area, prolonging
convective showers and storms within an environment of 1.5-1.75
inch PWats and sustained low and mid level moisture transport. It
is not out of the question for aforementioned areas to see fairly
persistent convection from roughly 03z through about 10z before
subsiding and giving way to more stratiform processes on the
backside of the system. Fortunately, do not anticipate widespread
water issues though with dry antecedent conditions and recent
greening of vegetation, and lines up well with existing marginal
WPC Day 1 Excessive Rainfall.

Sunday...

By spring standards it won't exactly be a comfortable day. As the
surface and upper level lows slowly depart eastward. Much of Iowa is
likely to remain overcast and breezy through out the day, battling
periods of light rain and drizzle as well. Winds will be out of the
N/NW around 15 to 25 mph, with gusts to 30 to 35 mph at times. Highs
will take a temporary step backward as well, down into the mid 50s
to mid 60s for most of the area.

Monday through Saturday...

Quieter weather and warmer conditions will predominantly highlight
this time frame. Deep western CONUS troughing will develop as the
upper level low responsible for the weather today and tomorrow cuts
off and slowly meanders from the southern Great Lakes region and
into the Tennessee Valley. As a result, an omega block looks sets
up. With deep ridging squashed between and centered over the Dakotas
and Nebraska, warmest 850mb temps will remain west, but prevailing 8-
10 deg C will still yield highs creeping well into the 70s by mid
week. Uncertain precipitation chances return toward the end of the
week and into the weekend as various synoptic guidance diverge in
their handling of pieces of energy moving through the broader flow.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 629 PM CDT Sat May 16 2020

Cigs and conditions generally degrading from now through
06z...especially KFOD/KMCW and elsewhere to slightly lesser
extent. As strong spring system deepens tonight, areas of thunder
and rain will increase with breezy winds increasing from the east
southeast. On Sunday the low will track east with stronger
northwest winds increasing on back side with MVFR/IFR cigs and
showers continuing.  /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Curtis
AVIATION...REV
Hazardous weather outlook, May 16, 2:33 PM CDT, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
233 PM CDT Sat May 16 2020

IAZ004>007-015>017-171945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
233 PM CDT Sat May 16 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated thunderstorms are possible this evening, as well as heavy
rain showers. Gusty winds and small hail are possible with
thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few isolated non-severe thunderstorms are possible early in the
morning on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are not expected to be needed this evening. However,
rainfall measurements are always appreciated.

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-171945-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
233 PM CDT Sat May 16 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is a marginal risk for severe weather this evening. Isolated
thunderstorms could produce hail, damaging winds gusts, and a
brief tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few isolated non-severe thunderstorms are possible early Sunday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be necessary this evening for hail and wind
reports. Rainfall measurements are always appreciated.

In the hours before

Special weather statement, May 16, 7:22 PM CDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Des Moines IA
722 PM CDT Sat May 16 2020

IAZ082-093-170100-
Ringgold IA-Union IA-
722 PM CDT Sat May 16 2020

...STRONG STORM MOVING FROM NORTHERN RINGGOLD INTO UNION COUNTY...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Mount Ayr, moving north at 20 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Creston, Afton, Arispe, Shannon City and Creston Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4081 9426 4083 9438 4106 9437 4113 9429
      4113 9419 4106 9406 4096 9409
TIME...MOT...LOC 0021Z 202DEG 16KT 4087 9429

Lee

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:22 PM CDTSpecial Weather StatementDMXUnion38 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.